Call us today

(813) 551 3608
Menu close

Fentanyl Patch ‘Tapering Off’ Guide (+ Timeline)

fentanyl-patch-tapering

Fentanyl is a potent opioid narcotic. It is similar to OxyContin and heroin, although it is much more intense. This narcotic medication is typically 50-100 times more powerful than morphine and around 50 times more potent than heroin.

This drug is a Schedule II medication, like other opioids, according to the Drug Enforcement Administration (DEA). This means that prescriptions for fentanyl are tightly restricted, but the medication is still an important part of pain management for many people. The most common prescription forms are Duragesic, Actiq, and Sublimaze; these are prescribed to treat severe chronic pain when the person has developed a tolerance to other painkillers or for pain related to cancer. They are never prescribed for moderate pain or pain that is expected to go away over time.

However, fentanyl is also manufactured illegally in clandestine laboratories and sold on the black market. Since around 2012, the introduction of illicit fentanyl into the United States has led to a rapid increase in overdose deaths. The drug is sold mixed into heroin or cocaine, and it is sometimes sold instead of either of these drugs. Since fentanyl is so much stronger than heroin, it can rapidly cause an overdose and death even among people who struggle with opioid addiction because users do not know how much of the drug to consume.

Fentanyl: Prescription Tapering vs. Abuse

It is possible to taper off fentanyl, just like other opioids; however, if fentanyl has been prescribed to treat pain, it is unlikely that the person taking it will taper off with their doctor’s help. The drug is only prescribed to treat severe pain related to chronic health issues or cancer, with the expectation that the pain will be an ongoing concern.

However, there are reasons that a doctor may wean their patient off a fentanyl prescription.

  • The drug no longer provides enough or appropriate pain relief, and switching to a new drug will be better.
  • Side effects or medical complications are worse than the pain condition.
  • Signs of addiction or misuse are present.

When someone needs to taper off fentanyl, it is most often because they struggle with an addiction to opioids. A doctor overseeing the detox and tapering process could help ease the individual off the narcotic if it is a prescription drug. When narcotics are abused for nonmedical reasons, medication-assisted treatments (MATs) will be used to ease the withdrawal process.

When fentanyl is abused, like other opioid narcotics, it binds to the opioid receptors in the brain and interrupts the pain signals, so the person feels less pain. This also releases mood-elevating hormones like dopamine and serotonin, and it can impact how the body manages respiration rate, heart rate, and blood pressure. Neurotransmitters like serotonin and dopamine trigger the brain’s reward system, so the individual will feel better after taking these drugs. They will have a reduction in pain sensations, and they will have some mood elevation and relaxation, too.

For people who abuse opioids like fentanyl, these mood-elevating and relaxing effects are the triggers for addiction and abuse. Because fentanyl is so potent, abusing the drug can cause an intense euphoria that lasts for a long time.

 Quitting can be very uncomfortable, which is why tapering with some form of MAT will be incredibly important.


Call now, be in treatment within 24 hours.
Call Now (888) 347-2116


Guidelines to Successfully Tapering off Fentanyl Abuse

The tapering process for fentanyl can depend on how long the individual abused the drug and how large their dose of the drug was. This can also impact which MAT a physician will choose to prescribe.

The Veterans Administration (VA) offers medical treatment to veterans for numerous health issues, including mental illness and addiction.

They recommend the following general tapering procedures for different forms of MAT:

  • Methadone:
    To start the tapering process, between 60 mg and 100 mg of methadone is roughly the equivalent of a dose of fentanyl; decrease the dose 20-50 percent per day until the individual reaches 30 mg per day. Then, decrease by 5 mg per day every 3-5 days until the person reaches 10 mg per day. Continue to decrease methadone by 2.5 mg every 3-5 days.
  • Buprenorphine:
    This medication is currently the preferred replacement treatment. The American Society of Addiction Medicine (ASAM) states that physicians should start their patients on 2 mg of this replacement drug per day, although the dose may be raised to 8 mg per day. If that is still not enough, which is likely in the case of fentanyl abuse, it can be raised again to 12-16 mg per day; however, the maximum dose should be no higher than 24 mg per day. After the appropriate dose is determined, the tapering schedule will be like that of methadone, although it can take as little as five days or as many as 30 days to ease the person off addiction to fentanyl using buprenorphine.

Neither methadone nor buprenorphine will be prescribed for at least two days after the final dose of any opioid drug, including fentanyl. This is because a clinician must examine their patient’s withdrawal symptoms to understand how much of either MAT to apply and how long the taper’s duration should be.

The Centers for Disease Control and Prevention (CDC) also provides a general opioid medication tapering guideline.

  • Decrease the original dose 10 percent per week.
  • Although tapering may be a slow process, it is better than struggling with uncomfortable withdrawal symptoms that may lead to relapse.
  • If that appears too rapid, going as slowly as 10 percent per month is reasonable.
  • Make sure the individual has access to psychosocial support, like counseling, during the slow tapering process.

Tapering and MAT Are Important Ways to Reduce Withdrawal Symptoms

 Using a slow, individualized taper with medications like methadone or buprenorphine can reduce the impact of fentanyl withdrawal.

Symptoms of withdrawal from opioids like fentanyl include:

  • Anxiety
  • Restlessness
  • Physical discomfort
  • Aches and pains
  • Nausea and vomiting
  • Diarrhea
  • Sweating and fever
  • Tremors
  • Drowsiness
  • Rapid heartbeat
  • Increased breathing rate
  • Changes to blood pressure
  • Confusion
  • Hallucinations or seizures

Someone who struggles with fentanyl addiction may suffer intense withdrawal symptoms, so it is important to work with an addiction specialist to safely detox from the drug using MAT and an appropriate tapering schedule.


It’s Never Too Late to Get Help
Take Action Now